Avalanche, Teton & Gros Ventre Mountains
- When
- November 10, 4:30 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A group of four skiers triggered several avalanches on Jackson Peak east of the town of Jackson on the afternoon of Sunday, November 10. The worst of the slides occurred around 1630MST and carried one of the skiers down the northwest slope of the peak seriously injuring his leg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A group of four skiers triggered several avalanches on Jackson Peak east of the town of Jackson on the afternoon of Sunday, November 10. The worst of the slides occurred around 1630MST and carried one of the skiers down the northwest slope of the peak seriously injuring his leg. The slide varied in depth from one to two feet within the rocky couloir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 10, 2:03 PM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 203 PM MST SUN NOV 10 2013 .SHORT TERM...TONIGHT THROUGH MONDAY A CANADIAN COLD FRONT IN FAR NORTHERN WYOMING WILL MOVE SOUTH THROUGH THE NIGHT PASSING CODY AROUND MIDNIGHT AND WORLAND AROUND 1 AM. NORTH OF THE COLD FRONT AREAS OF LOW CLOUDS WITH LIGHT SNOW WILL DEVELOP ACROSS EASTERN JOHNSON COUNTY AND IN THE NORTHERN BIGHORN BASIN. SOUTH OF THE COLD FRONT CONDITIONS WILL BE DRY AND BREEZY. THE COLD FRONT WILL REACH A CASPER TO RIVERTON LINE EARLY IN THE MORNING WITH A WIND SHIFT TO THE NORTHEAST AND COLDER TEMPERATURES. SCATTERED LOW CLOUDS WILL BE OVER THE BIG HORN BASIN BUT SHOULD BE LIMITED WITH FLURRIES. MORE WIDESPREAD LOW CLOUDS WILL EXTEND ACROSS EASTERN JOHNSON AND OVER MUCH OF NATRONA COUNTY WHERE THEY SHOULD STALL. THE COLD FRONT WILL REACH LANDER AROUND NOON WITH ONLY LIMITED SCATTERED LOW CLOUDS OVER THE WIND RIVER BASIN. THE FRONT WILL STALL ALONG THE CONTINENTAL DIVIDE AND ALONG THE GRANITE AND RATTLESNAKE MOUNTAINS IN SOUTHERN FREMONT AND SOUTHERN NATRONA COUNTIES. THE LOW CLOUDS SHOULD ERODE ACROSS THE BIG HORN BASIN AND JOHNSON AND NATRONA COUNTIES THROUGH THE AFTERNOON. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY BUILDING RIDGE OF HIGH PRESSURE OVER THE FORECAST AREA ON MONDAY EVENING WILL LEAVE GENERALLY DRY CONDITIONS. THIS AREA OF HIGH PRESSURE WILL PERSIST THROUGH TUESDAY EVENING...ALLOWING WARMING TEMPERATURES AND DRY CONDITIONS. MODELS THEN DEMONSTRATE THE POTENTIAL FOR AN APPROACHING DISTURBANCE WEDNESDAY EVENING...WITH SOME POSSIBLE SNOWFALL ACROSS NORTHWESTERN WYOMING. THE MAIN PUSH OF THIS DISTURBANCE DIVES SOUTH THROUGH WEDNESDAY...BRINGING SOME COOLER AIR AND LINGERING SHOWER ACTIVITY. THIS SYSTEM WILL MOVE EAST OF THE DIVIDE BY THURSDAY MORNING... DRAGGING THE POTENTIAL FOR SOME SHOWER ACTIVITY ALONG WITH IT. ANOTHER DIGGING WAVE OF LOW PRESSURE WILL BE RIGHT ON THE HEELS OF THE DEPARTING DISTURBANCE...SPREADING ANOTHER ROUND OD ACTIVITY ACROSS THE NORTHWESTERN MOUNTAINS THURSDAY NIGHT. THIS SYSTEM WILL LOSE SOME MOISTURE AS IT PROGRESSES ACROSS THE STATE...THOUGH COOLER TEMPERATURES WILL REMAIN POSSIBLE. NORTHWEST FLOW TO FILL BY FRIDAY AFTERNOON FOR MUST OF THE AREA. MODELS THEN START TO ALLUDE TO THE APPROACH OF A MORE SIGNIFICANT SYSTEM. THE SYSTEM WILL MOVE OVER THE PACIFIC NORTHWEST BY SATURDAY AFTERNOON... WITH THE POTENTIAL FOR SOME SHOWER ACTIVITY REACHING OVER NORTHWESTERN WYOMING. THE SYSTEM WILL DIG FURTHER SOUTH THROUGH SUNDAY...THOUGH SOME QUESTION REMAINS ON HOW FAR SOUTH THE SYSTEM WILL DIG. REGARDLESS...MODELS IN DECENT AGREEMENT THAT MUCH COLDER TEMPERATURES WILL ACCOMPANY THIS SYSTEM...WITH PRECIPITATION POTENTIALLY BECOMING WIDESPREAD BY SUNDAY AFTERNOON. THIS SYSTEM WILL CONTINUE TO BE MONITORED AS IT HAS HAD SOME WAFFLING BETWEEN MODEL RUNS. && .AVIATION.../00Z ISSUANCE/ A CANADIAN COLD FRONT IN FAR NORTHERN WYOMING WILL MOVE SOUTH THROUGH THE NIGHT PASSING KCOD 07Z AND KWRL 08Z. NORTH OF THE COLD FRONT AREAS OF MVFR TO IFR CEILINGS WITH LIGHT SNOW WILL DEVELOP ACROSS EASTERN JOHNSON COUNTY AND IN THE NORTHERN BIGHORN BASIN. SOUTH OF THE COLD FRONT VFR CONDITIONS WILL PREVAIL. THE COLD FRONT WILL REACH KCPR TO KRIW LINE 13Z-14Z WITH POSSIBLE MVFR TO IFR CEILINGS VICINITY OF KCPR AND KBYG. SCATTERED LOW CLOUDS WILL BE OVER THE BIG HORN BASIN BUT SHOULD BE LIMITED WITH VFR CONDITIONS AT KCOD...KWRL..KGEY AND KTHP. MORE WIDESPREAD LOW CLOUDS WILL EXTEND ACROSS EASTERN JOHNSON AND OVER MUCH OF NATRONA COUNTY WHERE THEY SHOULD STALL. THE COLD FRONT WILL REACH KLND 19Z WITH ONLY LIMITED SCATTERED LOW CLOUDS OVER THE WIND RIVER BASIN. THE FRONT WILL STALL ALONG THE CONTINENTAL DIVIDE AND ALONG THE GRANITE AND RATTLESNAKE MOUNTAINS IN SOUTHERN FREMONT AND SOUTHERN NATRONA COUNTIES. THE LOW CLOUDS SHOULD ERODE ACROSS THE BIG HORN BASIN AND JOHNSON AND NATRONA COUNTIES FROM 18Z TO 00Z TUESDAY. && .FIRE WEATHER... A COLD FRONT ACROSS NORTHERN WYOMING WILL SPREAD SOUTH ACROSS THE BIG HORN BASIN AND JOHNSON AND NATRONA COUNTIES TONIGHT AND MONDAY MORNING. THE COLD FRONT WILL BRING SOME LIGHT SNOW TO THE EAST AND THE BIGHORN MOUNTAINS. COLDER AIR WITH HIGHER RELATIVE HUMIDITY WILL ACCOMPANY THE FRONT WHICH WILL STALL OUT ALONG THE CONTINENTAL DIVIDE AND ACROSS SOUTHERN FREMONT AND NATRONA COUNTIES. CONDITIONS WILL REMAIN DRY AND WARMER OVER THE WEST AND SOUTH. WINDS WILL SHIFT TO THE NORTHEAST BEHIND THE COLD FRONT AND REMAIN WEST TO SOUTHWEST SOUTH AND WEST OF THE FRONT. LOW MIXING HEIGHTS ARE EXPECTED WITH GENERALLY POOR SMOKE DISPERSAL. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...BRANHAM AVIATION...C.BAKER FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST SUN NOV 10 2013 WYZ001>020-022>030-111200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST SUN NOV 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...A CLIPPER TYPE SYSTEM WILL SLIGHTLY IMPACT THE NORTHERN AND NORTHEASTERN FORECAST ZONES...WITH ISOLATED LIGHT RAIN OR SNOW POSSIBLE...BREEZY NORTH WINDS...AND COLDER TEMPERATURES. TUESDAY NIGHT WILL OFFER SMALL CHANCES FOR BRIEF LIGHT SNOW IN THE WESTERN AND NORTHWESTERN MOUNTAINS. WEDNESDAY THROUGH SATURDAY...A CHANCE OF SNOW FOR MOST OF THE MOUNTAINS AS A SERIES OF FAST MOVING WEATHER SYSTEMS MOVE THROUGH WYOMING DURING THIS TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477467.